Op-Ed: Noticing Heroin Addiction Warning Signs


Op-Ed: Noticing heroin addiction warning signs

As director of Alcohol and Other Drug Education Program for UW Colleges, including UW-Manitowoc, I’m frequently asked about the growing problem of heroin addiction and what can be done.

Since I am a prevention educator, I often frame my response in terms of what each of us can do as individuals, family members and friends to prevent the evolution of addiction from happening to those we care about.

Heroin addiction doesn’t happen overnight. For many users, the journey to addiction starts with a legitimate prescription for opiate pain medication and evolves from there. If we understand what this evolution looks like, we are more equipped to notice warning signs, ask questions and get help sooner.

If a patient uses pain medication for a short period of time, as prescribed by a doctor, the likelihood of developing an addiction remains fairly low. Over time, however, people who use opiate pain medication start to develop tolerance. If patients begin to notice their prescribed amount of medication doesn’t seem to work as well anymore, they should speak to their doctor. Many alternatives to pain management besides long-term opiate use are available.

Warning Sign 1 — The individual starts taking larger amounts of pain medication on their own, without consulting a doctor. This is drug abuse. Now is the best time to intervene to prevent further progression toward addiction.

When individuals are taking more than prescribed, they need to increase their supply. That can include getting refills legally at first but often involves finding alternative ways to maintain their supply.

Most prescription drug abusers report getting additional supply from friends and family by asking for it, buying it or stealing it. Sharing prescription drugs is illegal and can contribute to addiction.

You can reduce the risk of drug abuse by dropping off unused prescription medications to a drug drop box. Manitowoc and Two Rivers police departments have permanent drop boxes available at their stations. If you have medications at home, keep them hidden or locked in a safe location.

Warning Sign 2 — The individual is taking prescription drugs that are not prescribed to them.

As the needed dose increases, costs go up and availability of supply can become challenging for individuals. Users also experience withdrawal symptoms if they go too long without opiates.

Warning Sign 3 — Feeling sick when not using opiates.

When experiencing painful withdrawal or pill supply issues, individuals are at high risk for turning to heroin, which is often cheaper and more potent.

Initially, users who turn to heroin may experience a rush in a way they haven’t experienced with prescription drugs for a while. This can be very appealing and increases their desire to continue using heroin.

Warning Sign 4 — Heroin is typically not a recreational drug. If someone is using heroin, it is often an indicator of opiate addiction.

The sooner we — as individuals, parents, family members and friends — recognize warning signs and admit what they are, the more likely early intervention can happen.

Thankfully, growing numbers of multi-agency efforts are happening across our communities and throughout the state. Positive changes are happening legislatively as well as with prevention, intervention, and after-care support services.

We are moving in the right direction.

Wendy Seegers is director of Prevention Programs for the University of Wisconsin Colleges.

Author: Recovery Reports

Recovery

Would love to get feedback

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s